Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...
Webinar: Corrective Breast Reconstruction: Getting the Results You Want Join us July 9, 2024 at 6pm ET. Register here.

Tamoxifen

Options

I was told I would need to take this after surgery for 5 years. I took it on two separate days (2 pills) and refused to take this medication, at the advice of my breast surgeon. I have to take a statin for high cholesterol and gabapentin for pain and currently was approved for short-term disability due to pain in my right arm and wrist. I am not returning to this job which requires a huge amount of typing and speaking to customers. I am almost 63 and maybe my doctors will be able to figure out a way to keep me alive until I am 67 to get other benefits, or not. Only time will tell. I am still in massive pain daily from poor breast reconstruction and looking to get corrective breast reconstruction next, either now or sometime in the future. In the meantime, I refuse to take tamoxifen.

Comments

  • mandy23
    mandy23 Member Posts: 111
    Options

    Hi @tcalvert1221 !

    Really sorry to hear that you have been struggling.

    I hope you can find a good plastic surgeon to discuss your breast reconstruction and see if they can fix it for you.

    Have you considered trying an Aromatase Inhibitor (AI)? There are a few different ones to try if you have problems with one of them.

    Sorry to hear about your job issues too.

    Best of luck to you finding resolutions.

  • exbrnxgrl
    exbrnxgrl Member Posts: 4,950
    Options

    I am so sorry that you are having these issues. The suggestion made by mandy to check out aromatase inhibitors (letrozole, anastrozole, exemestane) is excellent. I was actually surprised that you were on Tamoxifen, unless you were pre-menopausal at the time. Tamoxifen is generally not prescribed for post-menopausal women but aromatase inhibitors (AI) are. Take care

  • maggie15
    maggie15 Member Posts: 995
    Options

    Hi @tcalvert1221 , Tamoxifen may have been prescribed for you since aromatase inhibitors raise cholesterol in about 15-20% of people who take them. AIs might not affect you this way and if they do your cholesterol med could be increased to compensate. No reaction between gabapentin and AIs has been noted.

    I hope you find a plastic surgeon who can do something for your pain. All the best!

  • moderators
    moderators Posts: 8,183
    Options

    Hi @tcalvert1221,

    We just wanted to check back in with you to see how you're doing since you first posted? Have you discussed the possibility of trying an aromatase inhibitor, as suggested above? Many people find these to be a tolerable alternative to tamoxifen, and because there are 3 of them (letrozole, anastrozole, and exemestane), if you have side effects with one, you may have a better experience with another. Remember, the goal of hormonal therapy is to keep your risk of recurrence as low as possible, so staying on track with hormonal therapy is important to your health.

    We hope this information is helpful to you and we hope you come back and keep posting to get the support you need — we're all here for you!

    —The Mods